New York, 2017

Hail and Damaging Winds in New York, August 4, 2017

August 4, 2017 · NWS BTV · 14 events in 3 counties and zones

An upper level disturbance ahead of an approaching cold front moved across a moderately unstable air mass across northern NY on the afternoon and evening of August 4th. Scattered thunderstorms developed with a few isolated producing damaging winds and lightning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$31,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

An upper level disturbance ahead of an approaching cold front moved across a moderately unstable air mass across northern NY on the afternoon and evening of August 4th. Scattered thunderstorms developed with a few isolated producing damaging winds and lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 4, 8:35 AM EST, 3 hours 13 minutes earlier.

Area forecast discussion, Aug 4, 8:35 AM EST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
935 AM EDT Fri Aug 4 2017

.SYNOPSIS...
A slow moving cold front will combined with surface heating and
instability to produce additional showers and thunderstorms this
afternoon and evening. Like previous days...some of the stronger
storms will be capable of producing small hail...gusty winds...and
brief heavy rainfall. Breezy southerly winds will warm temperatures
back into the 80s today...before much cooler and eventually drier
air arrives by Sunday.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 724 AM EDT Friday...Minor update to increase pops slv and
continue fog in deeper valleys until 13z. Otherwise...matched
obs to capture latest trends in temps/dwpts and winds.

06z data continues to show the potential for a line of strong to
severe thunderstorms with damaging winds as the primary threat
this evening across northern NY. Have noted 925mb to 850mb jet
max of 40 to 50 knots ahead of approaching boundary. Latest data
indicates high shear/moderate cape environment across the
SLV/northern Dacks this evening...with a linear line of
convection with bowing segment of damaging winds possible.
Expect line to weaken as it approaches the cpv btwn 10 pm and
midnight...with enhanced gusty winds in the stronger elements.
Definitely expecting another busy aftn/evening on the radar with
plenty to watch.

Water vapor shows deep closed mid/upper level circulation
across the western Great Lakes with associated energy and
convective line moving thru central MI. This potent short wave
energy...ribbon of enhanced mid level moisture...and surface
boundary with moderate height falls will impact our western cwa
by 00z this evening.

Expecting two modes of convection today...with first round of storms
developing once again over the higher trrn of the dacks/greens
during the mid aftn hours. Environmental conditions shows slightly
better instability with surface based cape values between 1500 and
2500 j/kg...along with increasing deep layer shear as flow
strengthens ahead of trof. NAM 3km and BTV 4km show best 0 to 6 km
shear increase between 20 and 30 knots across northern NY by 22z
today...so thinking a few stronger convective updrafts will be
capable of producing isolated severe...with damaging winds or 1 inch
primary threat.

Expecting additional storms with much better deep layer shear to
impact the SLV and northern NY btwn 00z and 04z this evening...but
instability parameters are waning with sfc based cape btwn 400-800
j/kg. This pre-storm environment features high shear/low
cape...especially with 925mb to 850mb winds increasing ahead of cold
front btwn 40 and 50 knots. Given the shear/cape profiles...thinking
a broken line of convection with bowing line segments are
possible...with some damaging wind threat...especially slv around
sunset. Otherwise...thinking line quickly decays as instability
decreases across the dacks and into the cpv around midnight...with
localized gusty winds/heavy rainfall possible. Given the two
potential scenarios and potential for stronger storms...have
continued to mention small hail...gusty winds and heavy rainfall in
grids this aftn/evening.

Progged 850mb and 925mb temps are a degree or two warmer today...so
thinking highs range from the upper 70s mountains to upper 80s
warmer valleys...with maybe a spot 90 in the urban areas. As
gradient continues to increase...look for breezy south/southwest
winds to develop today...especially in the slv/dacks and cpv with
gusts up to 25 mph likely. Lows tonight hold mainly in the 60s with
near 70f in the cpv with breezy winds/precip and plenty of clouds.
These weather elements will limit fog development.

The forecast challenge on Saturday is placement of boundary and how
much instability can develop before front clears our eastern cwa and
well defined dry slot moves overhead. Latest 4km and 3km solutions
show the best axis of instability across our central/eastern cwa
with cape values btwn 1000-1500...while 0 to 6km shear is 35 to 45
knots. The shear is present...the question will be how much surface
heating can occur to help enhance low level instability. Thinking
storms develop during the late morning hours across the cpv/eastern
dacks and become stronger as they encounter better instability over
central/eastern vt. Have mention gusty winds/small hail and heavy
rainfall from dacks east on Sat. Temps will be cooler with highs
mainly 70s...except near 80f vsf/btv.

Given the slow movement of boundary and vector analysis showing the
potential for back building convection with some training of
elements...the potential for flash flooding will need to be
watch...especially as pws approach 2 inches. Also...warm cloud
depths are btwn 11 and 12kft...indicating the moisture/warmth in the
column and potential for very high rainfall rates.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 430 AM EDT Friday...Upper trough and front push past the
region Saturday night leaving behind some spotty shower activity
during overnight hours. Sunday looks to be a dry and quiet day
as high pressure pushes into the region. Saturday overnight
temps will be in the low to upper 50s. Sunday highs will be
seasonably cool but comfortable with highs in the low 70s.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 929 AM EDT Friday...Upper trough moves into the region on
Monday and increasing chances for showers will exist especially
over our southern areas. The showers taper off from northwest to
southeast Monday night as flow aloft becomes more northwest on
Tuesday for a return to cooler and drier weather. Below normal
temperatures will exist both Monday and Tuesday. Flow aloft
transitions to the west and southwest starting Wednesday and
continuing right through Friday. This will allow for a warming
trend to take place with high temperatures returning to seasonal
normals on Thursday and Friday. Wednesday should remain dry but
with increased southwest flow on Thursday and Friday...deeper
moisture will move in along with better destabilization for an
increased threat of showers Thursday and Friday.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
Through 06Z Saturday...Fog at mpv will lift around 13z based on
climo and expecting vfr conditions to prevail at all taf sites
until convection develops this aftn. Similar to
yesterday...expecting afternoon convection to develop btwn 19z-
22z...which may produce periods of mvfr in the heavier storms.
A broken line of storms with potential for gusty surface
winds...low level turbulence/shear will impact mss/slk btwn
01z-04z saturday. Breezy southerly winds increase 10 to 15
knots with some gusts to 25 knots likely at slk/mss and btv. The
threat for showers/storms continues overnight at pbg/btv/mpv and
rut with vcsh. No expecting fog tonight with gradient winds and
precip.

Outlook...

Saturday: VFR. Breezy. Chance SHRA...Slight Chance TSRA.
Saturday Night: VFR. Breezy. Slight Chance SHRA.
Sunday: VFR. Breezy. NO SIG WX.
Sunday Night: VFR. Slight Chance SHRA.
Monday: VFR. Likely SHRA.
Monday Night: VFR. Chance SHRA.
Tuesday: VFR. Chance SHRA.

&&

.MARINE...
Lake wind advisory in effect for today with south winds
increasing 15 to 25 knots by this afternoon as the pres gradient
tightens with an approaching front. The low level wind field is
expected to increase between 20 and 30 knots this evening...
before shifting to the west toward Saturday morning and
decreasing by sunset. Wave will build 2 to 4 feet this aftn with
some swells up to 5 feet possible by early this evening.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Taber
NEAR TERM...Taber
SHORT TERM...Verasamy
LONG TERM...Evenson
AVIATION...Taber
MARINE...Taber
Hazardous weather outlook, Aug 4, 2:15 AM EST, 9 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
315 AM EDT Fri Aug 4 2017

NYZ026>031-034-035-087-VTZ001>012-016>019-050715-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
315 AM EDT Fri Aug 4 2017

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and Tonight.

Scattered thunderstorms will develop by mid afternoon with some
storms capable of producing gusty winds...small hail...and localized
very high rainfall rates. A line of stronger storms with potential
isolated damaging wind threat is expected to impact the Saint
Lawrence Valley and western Adirondack this evening. This line of
storms will weaken across the northern Adirondack Mountains and Champlain
Valley late this evening with localized gusty winds possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional thunderstorms are expected from the eastern Adirondacks
into central and eastern Vermont...including the Champlain Valley on
Saturday. A few stronger storms will be capable of producing small
hail...gusty winds...and brief heavy down pours, especially over
central and eastern Vermont early Saturday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 4, 11:13 AM EST, 35 minutes before
Special Weather Statement
National Weather Service Burlington VT
1213 PM EDT FRI AUG 4 2017

NYZ026-087-041715-
Northern St. Lawrence-Southwestern St. Lawrence-
1213 PM EDT FRI AUG 4 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ST. LAWRENCE COUNTY...

At 1212 PM EDT, a strong thunderstorm was located over Richville,
moving northeast at 30 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Potsdam, Canton, Lisbon, De Kalb, Rensselaer Falls, Heuvelton,
Morley, Richville, Hermon, Madrid, Chipman, Norwood, Waddington, De
Peyster, Pyrites, North Russell, West Potsdam, De Kalb Junction,
North Gouverneur and Hannawa Falls.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4431 7534 4442 7558 4483 7525 4469 7486
TIME...MOT...LOC 1612Z 215DEG 26KT 4445 7540

Lahiff

The radar

The Ft Drum radar (KTYX), 102 km away, was scanning. The volume nearest the first event began at 16:47 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 2 lightning, 1 hail. Local standard time, as filed.

Lightning, St. Lawrence

When
August 4, 11:48 AM EST
Where
St. Lawrence County, Canton
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
44.600, -75.170

Lightning started a tree fire in Canton.

Lightning, St. Lawrence

When
August 4, 12:08 PM EST
Where
St. Lawrence County, Potsdam
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
44.670, -74.980

Lightning started a tree fire in Potsdam.

Thunderstorm Wind, St. Lawrence

When
August 4, 12:08 PM EST
Where
St. Lawrence County, 0.69 mi S of Hannawa Falls
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
44.610, -74.970

Tree down on utility lines caused by thunderstorm winds.

Thunderstorm Wind, Franklin

When
August 4, 1:36 PM EST
Where
Franklin County, 0.98 mi W of Burke
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
44.900, -74.170

Tree down on utility lines causing power pole to snap.

Thunderstorm Wind, St. Lawrence

When
August 4, 3:32 PM EST
Where
St. Lawrence County, 1.47 mi SSE of North Hammond
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
44.460, -75.710

Tree down on utility lines caused by thunderstorm winds.

Thunderstorm Wind, St. Lawrence

When
August 4, 3:38 PM EST
Where
St. Lawrence County, 2.02 mi SW of Brier Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
44.510, -75.700

Tree down on utility lines caused by thunderstorm winds on Sand street at Ireland road.

Thunderstorm Wind, St. Lawrence

When
August 4, 3:43 PM EST
Where
St. Lawrence County, 0.69 mi N of Morristown
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
44.590, -75.650

Tree down on utility lines caused by thunderstorm winds.

Thunderstorm Wind, St. Lawrence

When
August 4, 3:43 PM EST
Where
St. Lawrence County, 0.69 mi N of Morristown
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
44.590, -75.650

Tree down on utility lines caused by thunderstorm winds.

Hail, Essex

When
August 4, 5:40 PM EST
Where
Essex County, Lake Placid
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
44.280, -73.980

Dime size hail reported.

Thunderstorm Wind, Essex

When
August 4, 5:45 PM EST
Where
Essex County, 2.86 mi SE of Bloomingdale
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
44.390, -74.060

Tree down on utility lines caused by thunderstorm winds on Moose Pond road.

Thunderstorm Wind, Essex

When
August 4, 5:54 PM EST
Where
Essex County, 2.13 mi SSW of Upper Jay
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
44.300, -73.790

Trees down on utility lines on Route 9 near Jay town line.

Thunderstorm Wind, Essex

When
August 4, 6:03 PM EST
Where
Essex County, 0.85 mi NE of Ausable Forks
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
44.440, -73.670

Tree down on utility lines caused by thunderstorm winds.

Thunderstorm Wind, St. Lawrence

When
August 4, 6:30 PM EST
Where
St. Lawrence County, 1.47 mi SSW of Morley
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
44.650, -75.190

Trees down on utility lines caused by thunderstorm winds.

Thunderstorm Wind, St. Lawrence

When
August 4, 6:49 PM EST
Where
St. Lawrence County, 0.49 mi W of Norfolk
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
44.800, -74.990

Tree down on utility lines caused by thunderstorm winds.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2017Every state in 2017This day in weather historyWarnings in New York, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705777, 705762, 705764, 705765, 705767, 705768, 705769, 705770, 705760, 705775, 705771, 705772, 705773, 705776.